I WAS ON PAXIL IN 2001, WAS WEENED OFF BY DOCTOR RECOMMENDATION. HAD HORRIBLE BRAIN ZAPS. BEENON THREE OR FOR DIFFERENT MEDS SINCE THEN AND AM NOW HAVING THE ZAPS EVEN WHEN I AM NOT WEENING OFF MEDS. I TOO WOULD LIKE TO KNOW MORE ABOUT THESE...MY PSYCHS CNAT SEEM TO TELL ME ANYTHING, WHERE THEY COME FROM IF THEY ARE TO BE CONCERNED WITH OR JUST A SIDE EFFECT OR DO THEY GO AWAY. HOPEFULLY WE GET SOME ANSWERS.
Your comments about Paxil withdrawal being not hazardous to health is based on what? I discontinued Paxil nearly three years ago through an incompetent psychiatrist who didn't recognize that was what I was going through. I went on Paxil for panic attacks, but now suffer from acute anxiety all the time, increased phobias, and morbid depression. So Paxil withdrawal has given me two diseases I never had and increased the one I did. I'm now on Lexapro, but it hasn't helped much, probably because it's not designed to fix whatever Paxil broke. Nor can I find any professional who had been willing or able to help me with this. I'm not trying to be antagonistic, just saying that nobody knows anything about these drugs. We have information based on rather small studies, but there is no knowledge out there, just theories, like yours. So again, based on what?
Oh, another comment. The reason ssris were developed was because tricyclics were so harmful. I was on imipramine for several years, and it had loads of side effects. As for increasing anxiety, that depends on why you take the drugs in the first place. If it's for depression, these could increase anxiety, but not as often as pure antidepressants. Since all these drugs target the breakdown of seratonin, they all treat both anxiety and depression. The reason they cause anxiety is that they are dangerous drugs not targeted for specific individuals, but given out to everyone with similar problems. We all metabolize drugs differently. Prozac, though long-term in the body, may very well have severe withdrawal when it does leave the body, but gets wrongly diagnosed as a relapse. Since what most of what we know about these drugs is put out by drug companies trying to sell their products, there is very little independent information or research to go by. Paxil also shouldn't increase anxiety any more than any other ssri, they all might, but they also all might reduce anxiety.
Listen, Ryan, don't you find it a little odd to be diagnosing me from my post in response to your post? I wasn't being treated for depression or constant anxiety when I was put on Paxil; I was only being treated for panic attacks. I didn't decide to discontinue Paxil because I was cured, but because the last five years I was on it it gave me insomnia, and it also had altered my personality, making me much more aggressive and angry and impulsive. When I stopped the work I was doing to return to full time fiction writing, the insomnia set in, and I wasn't able to write as well because of the changed personality. Now, I didn't know this was caused by the Paxil until I went off it. I also wasn't warned about the withdrawal problem, and when I started having the symptoms my psychiatrist decided I was bipolar, which I'm not and never have been. So I finally screwed up the nerve to go online, where I discovered thousands of testimonials to what I was going through, and the lawsuits settled by GlaxoSmithKline about Paxil. So I screwed up courage again and saw a different psychiatrist on my own dime, of which I have few, who recognized immediately the Paxil withdrawal, but by then I'd been off it for months. She recommended some things, and finally, being unable to help me, she recommended the Lexapro. It did help some, allowing me to sleep or the first time in a year, although I don't feel rested. But in sum, I've had phobias for many years, and I have suffered depression as well; you're right, the two do tend to go together, but I have only one trigger for depression, which didn't happen. In fact, life was going pretty well other than the difficulty writing on the Paxil and, of course, not sleeping well for five years. What I was trying to tell you in my response to your post was that little is known about these drugs, and I wanted to know where you got your information from in hopes you had some. It turns out you have studied some aspects of this, but assume every patient reacts the same way to things. That isn't true; everyone metabolizes food, drugs, etc. differently. Some physicians will actually test liver enzymes to see which drug will be best metabolized, but those doctors are very expensive and don't work with insurance. As for imipramine, it didn't work as well for anxiety as Paxil did, and as for depression, again, I didn't go on medication for depression and wasn't suffering depression when I went off the Paxil (or when I went on it). Depression comes and goes and never debilitated me, though it certainly changed my life. Paxil has destroyed my life. I've seen three psychiatrists, with no help, but they certainly didn't give me a rant such as yours; they simply claim to have insufficient knowledge to help me. The dangerous side effect from tricyclics I mentioned is liver damage; I had to get tested every few months when I was on imipramine. The trouble was, it stopped working, and that's how I ended up with SSRIs, so tricyclics aren't a good choice for me -- I've been there, done that. Therapy hasn't worked, either, though I haven't given up on it.
I don't know where your anger is coming from, or why you think you know me and what I'm suffering and who I am from a response to a post from you that doesn't appear to be accurate to me or based on science. All the studies I read by researchers independent of pharmaceutical companies, and there aren't many, suggest complete ignorance of the long term effects of virtually any medication that hasn't been used long term; we're a guinea pig generation for these drugs that our livers don't recognize and don't know what to do with. Perhaps our bodies will eventually adapt to them, as they have to plants. I don't know. Neither do you. I'm just trying to find help for an extreme reaction to a medication I went off of so I can have some life again. I don't know you, I have nothing against you, and you don't know me. Perhaps we could get to know one another. I will admit, I am a difficult patient, but one gets very frustrated after years of any chronic illness, whether it be cancer or mental. My anger has also significantly increased, a side effect of Paxil that hasn't gone away. I was a very peaceful person until I took Paxil, and then I became aggressive and angry. I thought it was associated with beginning to study Kung Fu, but it turned out to be the Paxil.
So, any constructive help would be appreciated, most particularly whether anyone knows an "out of the mainstream" physician who can help with this admittedly extreme reaction. Then again, since so many who try to quit Paxil seem to give up and just go back on it, how do we know? And keep in mind, I went on Lexapro a full year after discontinuing Paxil; I was trying to wait it out, given that I learned what was going on so late because I've become so incapable of making decisions since this happened. I'm a completely different person than I ever was before. Sometimes the obvious answer is the right one, and the only thing that changed in my life was going off Paxil. So lighten up, okay?
Once again, I failed to completely respond. This is my brain now. Lexapro doesn't at all give me the same side effects Paxil did. In fact, I have few side effects, just tiredness. This could be because I'm not metabolizing it as well as I did Paxil; the better one metabolizes a medication, the more side effects one probably gets from it. I also tried Prozac and Zoloft before being put on Paxil, and neither did anything; it was like drinking water. Whereas, Imipramine, which helped some, sedated me in the beginning something fierce, as did Paxil. I never had any nausea from Paxil, by the way, and the sexual dysfunction was the same as from imipramine. But if you read accounts of people who take these drugs, you'll see sexual dysfunction from all of them, for some people, and nausea from all of them, for some people. I had no problem discontinuing imipramine, but many people have terrible times going off tricyclics. It all depends on the person. The main reason I've read for the withdrawal problems is the short half life of all ssri's other than Prozac, which may cause a bad withdrawal later that isn't recognized as such but rather as a relapse. The reason Paxil and Effexor seem to be by far the worst is that they affect more than just seratonin receptors, which is also why cocaine is very hard to detox from -- it affects all three major emotional regulators. Anyway, I confess ignorance, because there's no consensus out there. I just want to find someone who can return me to my glory days of just having panic attacks!
I was on Paxil then Zoloft for a total of 9 years before it stopped working for me and I had to get off them. It took a long time of cutting the dose, waiting, then cutting the dose again, then taking the last very small dose every other day. Even so, I went through the brain zaps for months (mostly at night....or maybe I just noticed it more at night).
When the Zoloft (ssri...like paxil) stopped working I experienced rage attacks and suicidal thougts. I started taking Paxil for panic attacks and low level depression. I had never been suicidal.
I now take Wellbutrin (brand only....never the generic)....it is much easier to adjust the dose or take a medication "holiday".